Hail, Clark
- When
- May 1, 2:00 PM EST
- Where
- Clark County, Memphis
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.480, -85.770
Nickel sized hail was reported to the NWS by the public.
A passing weather system combined with warm and moist air sparked a line of strong to severe thunderstorms across southern Indiana during the afternoon hours May 1st. These storms were responsible for large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A passing weather system combined with warm and moist air sparked a line of strong to severe thunderstorms across southern Indiana during the afternoon hours May 1st. These storms were responsible for large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 1, 11:42 AM EST, 2 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 1242 PM EDT SUN MAY 1 2016 ...Updated Aviation Discussion... ...Forecast Update... Issued at 1031 AM EDT Sun May 1 2016 ...A few severe storms possible this afternoon... The latest surface analysis depicts a broad, generally weak area of low pressure located across portions of eastern IL and western IN this morning. A quickly destabilizing airmass is in place to the south of this feature, with temps rising into the low 70s and dewpoints in the middle 60s. Satellite data shows plenty of clearing taking place across portions of western KY and central KY which should allow temperatures to continue to climb pretty quickly through the early afternoon hours. The latest hi-res model guidance suggests that convection may break out as early as 1PM across portions of southern IN and north-central KY, just to the southwest of the weak low pushing off to the northeast through Indiana. Deep-layer shear profiles supporting straight hodographs will favor strong/severe multicells and potentially even some splitting supercell structures. Steep mid- level lapse rates and enough dry air around 700mb will support both locally severe hail and locally damaging wind gusts. The generally weak convergence on the southwest flank of the surface low does lead to some uncertainty of coverage, especially with southern extent. But think areas along/north of I-64 have the best threat for a few strong/severe storms this afternoon. Will be talking with SPC on the potential for an upgrade to a Slight Risk. .SHORT TERM (Now through Monday)... Issued at 301 AM EDT Sun May 1 2016 After a day of mostly rain showers with a few thunderstorms yesterday, convection has picked back up tonight as a shortwave crosses the region. This disturbance will move off to the northeast during the early morning hours and storms are expected to decrease by around sunrise. A few strong storms will be possible before this activity moves out with hail and gusty winds being the primary concern. We should see a mostly dry period through much of the morning in the wake of this morning's convection. This should allow temperatures to warm nicely into the 70s to around 80. For the afternoon into the evening hours, another shortwave will move into the lower Ohio Valley. A weak surface low will track across IN with a cold front moving into the area this evening and through the overnight hours tonight. The thinking for this afternoon remains largely the same as yesterday afternoon. Instability will increase with CAPE values rising to 1500-2000 J/kg. Though hodographs will be relatively straight, 0-6km shear values will be on the order of 50-60 knots. In addition, we should have some dry air at mid levels. It still looks possible for some strong to severe storms to develop this afternoon. Large hail and damaging winds will be the main threats with the strongest storms that do develop. Storms will move out late this evening as the cold front moves through. The latest model runs have been slowing the passage of this cold front and hanging it up somewhere across south central KY or northern TN. Another wave then rides northeast along the front Monday. The latest guidance is in fairly good agreement that at least southeast central KY should see quite a few showers on Monday, so pops were increased to the likely category. In addition, soundings do show some instability, so have added in a chance for thunderstorms on Monday as well. .LONG TERM (Monday Night through Saturday)... Issued at 312 AM EDT Sun May 1 2016 The lingering cold front across the region will finally sweep through Monday night, bringing a brief end to the rain. However, an upper level wave moving in on Tuesday could bring some additional very light showers. In the wake of the front Tuesday looks to be cooler with highs only in the mid 60s. For the latter half of the week a deep upper level trough will build in across the eastern CONUS. This will bring with it some chances for rain as well as continued cooler temperatures. The best chance for rain will be on Wednesday into Wednesday night as another cold front sweeps through the Ohio Valley. This front will bring much cooler air in its wake with highs on Thursday topping out only in the upper 50s to lower 60s across most of the area. In addition, some showers will likely linger across the Bluegrass region through this time frame. The trough will slowly shift eastward through Saturday. This will lead to moderating temperatures Friday into the weekend. Highs on Friday look to top out in the mid to upper 60s with Saturday back into the 70s across much of the area. A few showers will still be possible across the Bluegrass Friday, but should be east of the area by Saturday. && .AVIATION (18Z TAF Update)... Updated at 1241 PM EDT Sun May 1 2016 Confidence is growing that a cluster of thunderstorms will develop just west of SDF over the next hour or two and move east into LEX later this afternoon. Have timed this window out with a TEMPO group, but will go prevailing once the storms begin to develop. Expect IFR vsbys, gusty and variable winds, along with possibly some hail with these storms. Confidence in convective coverage is not as high at BWG, but still think a storm or two may impact the terminal this afternoon. Outside of any storms, cigs should continue to mix out to VFR with winds turning more to the WSW at 5-10 knots. Convection will clear out tonight leaving VFR conditions. There may be some low stratus development especially at LEX, but not high enough confidence to include at this time. Additional showers will move in from the southwest late in the period at BWG and into the planning period at SDF. && .LMK Watches/Warnings/Advisories... KY...NONE. IN...NONE. && Update.........KJD Short Term.....EER Long Term......EER Aviation.......KJD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1138 AM EDT SUN MAY 1 2016 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-021545- ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON- FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT- OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD- FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE- GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN- LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL- CUMBERLAND-CLINTON- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG... BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN... SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON... NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA... TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS... CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE... WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER... RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG... CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN... FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 1138 AM EDT SUN MAY 1 2016 /1038 AM CDT SUN MAY 1 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN APPROACHING AREA OF LOW PRESSURE WILL SPARK THUNDERSTORMS TODAY INTO TONIGHT. STORMS THIS AFTERNOON AND EVENING MAY BECOME STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. HEAVY RAINFALL WILL ALSO BE POSSIBLE...WHICH MAY LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A FEW THUNDERSTORMS WILL BE POSSIBLE MONDAY. BRIEF HEAVY RAINFALL AND DANGEROUS LIGHTNING WILL ACCOMPANY ANY STORM THAT DEVELOPS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY DAMAGING WINDS...HAIL...OR FLOODING TODAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. KD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
231 PM EDT SUN MAY 1 2016
INZ077-084-090>092-011915-
WASHINGTON-CRAWFORD-FLOYD-CLARK-HARRISON-
231 PM EDT SUN MAY 1 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARRISON...FLOYD...EAST
CENTRAL CRAWFORD...SOUTHEASTERN WASHINGTON AND SOUTHWESTERN CLARK
COUNTIES...
AT 229 PM EDT...A STRONG THUNDERSTORM WAS NEAR LEAVENWORTH...MOVING
NORTHEAST AT 40 MPH.
HALF INCH HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JEFFERSONVILLE...NEW ALBANY...CORYDON...NEW PROVIDENCE TOWN...
CLARKSVILLE...GALENA...NEW PEKIN...PALMYRA...BORDEN AND GREENVILLE.
IF YOU ARE ON OR NEAR A BODY OF WATER...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE.
LAT...LON 3858 8600 3828 8571 3827 8575 3829 8578
3828 8582 3827 8583 3825 8584 3815 8628
3821 8637
TIME...MOT...LOC 1829Z 240DEG 49KT 3822 8625
JDGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
136 PM CDT SUN MAY 1 2016
KYZ023-024-026-011915-
OHIO-HANCOCK-BRECKINRIDGE-
136 PM CDT SUN MAY 1 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OHIO...BRECKINRIDGE
AND SOUTHEASTERN HANCOCK COUNTIES...
AT 134 PM CDT...A STRONG THUNDERSTORM WAS NEAR WHITESVILLE...MOVING
NORTHEAST AT 30 MPH.
HALF INCH HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARDINSBURG...WEBSTER...IRVINGTON...CLOVERPORT...FORDSVILLE...WOODROW...
CLIFTON MILLS...ARRINGTON CORNER...ROSETTA AND ASKIN.
IF YOU ARE ON OR NEAR A BODY OF WATER...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE.
LAT...LON 3767 8682 3771 8687 3774 8682 3779 8682
3781 8683 3786 8666 3784 8666 3784 8663
3786 8660 3788 8660 3796 8636 3780 8615
3778 8616 3756 8686 3764 8689
TIME...MOT...LOC 1834Z 241DEG 28KT 3773 8680
JDGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 255 PM EDT SUN MAY 1 2016 KYZ029-038-039-045-046-011930- WASHINGTON-SPENCER-NELSON-BULLITT-ANDERSON- 255 PM EDT SUN MAY 1 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON... SOUTHEASTERN SPENCER...NORTHERN NELSON...SOUTHEASTERN BULLITT AND SOUTHWESTERN ANDERSON COUNTIES... AT 255 PM EDT...A STRONG THUNDERSTORM WAS NEAR BARDSTOWN...MOVING EAST AT 30 MPH. HALF INCH HAIL IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BARDSTOWN...BLOOMFIELD...LENORE...DRYDOCK...KLONDYKE...CLERMONT...VAN BUREN...SCUFFLETOWN...CHAPLIN AND ANDERSON CITY. LAT...LON 3785 8506 3784 8570 3794 8566 3804 8498 TIME...MOT...LOC 1855Z 252DEG 23KT 3790 8546 JDG
The Louisville radar (KLVX), 58 km away, was scanning. The volume nearest the first event began at 19:00 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel sized hail was reported to the NWS by the public.
A trained spotter reported hail the size of quarters.
A trained spotter reported hail 1.75 inches in diameter.
A trained spotter reported quarter sized hail.
A trained spotter reported penny sized hail.
A trained spotter reported hail 1 inch in diameter.
Severe thunderstorm winds destroyed a barn along with numerous trees in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622336, 622337, 622338, 622339, 622340, 622341, 622342.